Oklahoma, 2022Drought in Oklahoma, December 1 to 31, 2022
December 1 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones
Much of the Oklahoma and Texas Panhandles remained dry throughout the year. During December a wide range of drought conditions occurred across the combined Panhandles, from Exceptional Drought (D4) to Moderate Drought (D1).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the Oklahoma and Texas Panhandles remained dry throughout the year. During December a wide range of drought conditions occurred across the combined Panhandles, from Exceptional Drought (D4) to Moderate Drought (D1). Soils remained low to very low on soil moisture. Drought conditions affected pastures, which forced ranchers to sell upwards of 35% more cattle during the year compared to previous years. More than 70% of the cotton production across the Texas Panhandle and Southern Plains failed due to the drought. This was one of the worst production seasons since the 1950’s. One of the hardest hit areas was central to eastern portions of the Oklahoma Panhandle into the far north central Texas Panhandle. Some parts of this area received less than 10 inches of rainfall for the entire year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 30, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1033 PM CST Wed Nov 30 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Thursday night)
Issued at 245 PM CST Wed Nov 30 2022
A cool Fall day will continue today for the Texas and Oklahoma
Panhandles. Southwesterly surface winds will increase on Thursday
and will aid in warming temperatures back up into the 50s. Dry
conditions will persist through Thursday night.
Visible satellite depicts a layer of high clouds moving northeast
across the southern TX Panhandle early this afternoon. This is
occurring as a surface high pressure continues to move away from
the CWA. As the clouds continue to move north, areas underneath
this cloud cover will likely struggle to warm up too much higher,
so areas further south likely will not warm up as much as areas
further north.
Deterministic guidance depicts a LLJ will form over portions of
the northern Panhandles tonight. The H850 LLJ will increase
through around 12z before moving off to the northeast. With H850
winds forecast to increase up to 50 kts in the eastern OK
Panhandle, some gusty winds up to 35 to 40 mph are possible
overnight. The breezier winds out of the southwest will usher in
some WAA to the region and H850 temperatures will increase to near
10 C in the western Panhandles on Thursday. With slightly cooler
H850 temperatures further east, a 10 to 15 degree temperature
gradient may form from west to east over the CWA on Thursday. The
LLJ ramps up again on Thursday night and H850 winds will again
increase up to 50 kts which will lead to another breezy night.
Muscha
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 245 PM CST Wed Nov 30 2022
A west to southwest flow aloft will prevail across the Panhandles
Friday through early next week. A quickly-moving vigorous upper
level short wave trough will move east across the northern and
central High Plains on Friday. The Panhandles will be on the south
side of this wave. This will cause our winds to pick up into the 30
to 40 mph range with gusts to around 55 mph (mainly on the Caprock)
from the southwest as the upper level jet moves across the
Panhandles. Our surface pressure gradient will also tighten as the
surface low intensifies over the Central Plains. A wind highlight
may be needed for places generally on the Caprock for Friday.
A cold front will then push south across the Panhandles during the
afternoon and evening hours on Friday.
A few showers will be possible Saturday afternoon and Saturday night
mainly across the south as a couple of short wave troughs move
across. Low level moisture and warm advection will also combine to
help bring the showers to the area.
The forecast will remain dry beyond Saturday night. Highs on Friday
are expected to be mainly in the 70's. Highs cool back on Saturday
behind the front and then temperatures will warm back up into the
60's for Sunday and Monday and then back down to the 50's for
Tuesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Wed Nov 30 2022
VFR conditions expected through the period at all TAF sites.
Primary concern is the potential for low level wind shear,
principally at GUY tonight, as a low level jet increases in speed
over the area. Expect around 30 knots of shear in the surface to
1500 foot layer there, enough for a mention in the TAFs. While
some shear is expected at DHT/AMA, they remain below the level
needed for a mention. After sunrise, winds aloft are brought to
the surface, with winds out of the south-southwest gusting to
around 30 knots at all sites. Low level wind shear may return near
the end of the TAF period.
Ferguson
&&
.FIRE WEATHER...
Elevated to critical fire weather conditions will be possible on
Friday mainly across the Oklahoma Panhandle and the western and
central Texas Panhandle. Relative humidity values will get down to
15 to 20 percent and southwest winds will be up in the 30 to 40 mph
range with gusts to around 55.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 26 55 40 69 / 0 0 0 0
Beaver OK 27 58 40 72 / 0 0 0 0
Boise City OK 28 60 38 68 / 0 0 0 0
Borger TX 29 58 43 73 / 0 0 0 0
Boys Ranch TX 26 60 39 71 / 0 0 0 0
Canyon TX 26 55 38 70 / 0 0 0 0
Clarendon TX 27 53 38 72 / 0 0 0 0
Dalhart TX 24 58 37 68 / 0 0 0 0
Guymon OK 29 59 41 71 / 0 0 0 0
Hereford TX 27 57 39 71 / 0 0 0 0
Lipscomb TX 27 53 39 74 / 0 0 0 0
Pampa TX 27 54 41 72 / 0 0 0 0
Shamrock TX 26 50 36 74 / 0 0 0 0
Wellington TX 27 51 36 74 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...05
LONG TERM....15
AVIATION...77
Hazardous weather outlook, Nov 30, 2:56 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
256 PM CST Wed Nov 30 2022
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
256 PM CST Wed Nov 30 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to critical fire weather conditions may be possible
across the western and central Panhandles Friday afternoon.
Strong southwest winds will be possible across the western and
central Panhandles on Friday which may require a wind highlight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Friday afternoon.
Drought, Cimarron
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Much of Cimarron County ended the month of December around 0.5 below normal rainfall. Much of the county received less than 0.1 of precipitation during the month. Therefore, the county remained with Severe Drought (D2) across the western portions and Extreme Drought (D3) across eastern portions by the end of December. There was little to no change from the end of November. The county remained in a 8 to 10 precipitation deficit year to date.
Drought, Texas
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Texas County ended the month of December 0.6 to 0.8 below normal rainfall for the month. The county continued to remain in Extreme Drought (D3) to Exceptional Drought at months end. Texas County remained in a 10 to 12 deficit year to date.
Drought, Beaver
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Beaver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Beaver County ended the month of December 0.6 to 1.0 below normal rainfall for the month. Much of the county started and ended the month in Extreme Drought (D3), with the northeast corner starting and ending in Exceptional Drought (D4). The county remained in a 8 to 12 deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071612, 1071613, 1071615.